Recovery Begins Here
Call 24/7 (855) 960-5456

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5456

Tramadol Overdose: What to Do Immediately (Signs & More)

Tramadol is an opioid painkiller. It’s classified as a non-narcotic pain medication, and it’s prescribed to treat moderate-to-severe pain. It is often prescribed to help relieve pain after surgery. It acts on opioid pain receptors in the central nervous system (CNS) to relieve pain. 

Because tramadol produces such powerful pain-relieving effects, it can be habit-forming if used for a long time. Tramadol can also cause slowed breathing. Be sure to follow the dosing instructions carefully.

Tramadol interacts with many medications. To help avoid dangerous interactions, be sure to speak with your doctor about any other medications or supplements you are taking. If you or anyone in your family has struggled with a dependency on alcohol, street drugs, or other prescription drugs, speak with your doctor before taking tramadol. You may be at risk of developing a dependency on tramadol. 

Sometimes there is a misconception that tramadol is safer than other opioids. However, this is not the case. There has been a steady increase in rates of tramadol abuse since it was first introduced in the mid-1990s. In fact, in 2011, more than 20,000 emergency room visits due to tramadol abuse were reported. 

Learn more below about the dangers of tramadol overdose and how to recognize a tramadol overdose, plus medical treatment for an overdose. 

How Much Tramadol Causes an Overdose?

Tramadol is available as a regular tablet and as an extended tablet or capsule. Most tramadol prescriptions are for doses of 200 mg (milligrams) or less with 300 to 450 mg being at the high end of daily doses. Taking too much tramadol can cause dangerous side effects. For example, taking 500 mg of tramadol or more can cause seizures. Taking 2 to 8 grams of tramadol will result in an overdose. This is about five to 18 times more than the maximum recommended daily dosage.  

If someone abuses tramadol by crushing it and snorting or injecting it, larger amounts of tramadol may enter the bloodstream more quickly. This could easily lead to an overdose.

How to Recognize a Tramadol Overdose

It’s very important to follow dosing instructions closely. Taking too much tramadol could result in an overdose. A tramadol overdose can result in serious and possibly lethal symptoms. 

If you or someone you love has a prescription for tramadol or dependency on the drug, be sure you know how to recognize symptoms of a tramadol overdose. 

Symptoms of a tramadol overdose may include:

  • Trouble breathing
  • Slow heartbeat
  • Excessive sleepiness
  • Loss of consciousness
  • Coma
  • Weak muscles
  • Cold and clammy skin

Tramadol and Serotonin Syndrome

It’s no secret that tramadol works differently than other opioids, and a tramadol overdose can trigger a lethal condition called serotonin syndrome.  Serotonin is a critical neurotransmitter that regulates body temperature, behavior, and other vital functions. Unlike other opioids, tramadol raises serotonin levels in the brain, which is one reason why tramadol will make someone in pain feel better.

Too much serotonin activity in the body can make you very sick, and in some cases, be fatal. When serotonin is produced in excess, it can trigger sweating, tremors, nausea, and other adverse reactions.

Other signs of symptoms of serotonin syndrome include:

  • Jerky movements
  • Muscle spasms
  • Spike in blood pressure
  • Muscle rigidity
  • Elevated heart rate
  • Fever
  • Shivering
  • Seizures
  • Diarrhea
  • Agitation
  • Confusion
  • Muscle rigidity

Serotonin syndrome is more likely to occur when tramadol is used in conjunction with other medications, which can include antipsychotics, antidepressants, and other drugs that boost serotonin activity.

If you aren’t sure which medications you are taking are safe to use with tramadol, you must consult with your physician or pharmacist.

Dangers of a Tramadol Overdose

A tramadol overdose can cause dangerous symptoms. It may result in seizures, cardiac arrest, or coma. It can even be deadly. If you witness someone experiencing a tramadol overdose, call 911 immediately.

It’s extremely important to follow your dosing instructions carefully. If you have any questions or concerns about your tramadol prescription, contact your doctor. Be sure to keep tramadol and other medications out of children’s reach.

If you miss a dose, don’t double dose. Just skip the missed dose and then return to your normal dosing schedule.

It can also be dangerous to mix tramadol with other medications, drugs, or alcohol. Combining tramadol with other substances may result in serious or even life-threatening interactions, including difficulty breathing, loss of consciousness, or death. 

What to Do While Waiting for the Paramedics

After dialing 911, if possible, give the person a dose of naloxone, if you have it while waiting for the paramedics to arrive. Naloxone is an antidote for opioid drug overdoses. Continue to give additional doses every two to three minutes until help arrives if symptoms return. 

Clear the area around the person and remove any objects. This will help limit the potential for injury if they have a seizure. 

Monitor the person’s breathing. Tilt their head back to keep the airway open. If their breathing becomes shallow or stops, tilt their head back and lift their chin. Hold their nose closed and seal their lips with your mouth. Once you have sealed your lips over theirs, blow two breaths into their mouth quickly. Give them a long breath every 5 seconds. 

Do not give the person any food or drink. They could choke.

Make sure they remain conscious and don’t allow them to go to sleep. 

Don’t move them or put them in the shower, which could result in shock.

Medical Treatment for Tramadol Overdose

Naloxone is the first line of defense when treating a tramadol overdose. It is a “rescue medication” and opioid overdose antidote that can often mean the difference between life and death in the event of an overdose.

CPR may be required if the person is not breathing. Oxygen and defibrillation may also be necessary if they continue having difficulty breathing or if they have an irregular heartbeat or go into cardiac arrest. It may also be necessary to pump the person’s stomach.

In severe cases of tramadol overdose, additional serious effects may occur, including pulmonary edema, cardiac arrest, and liver failure. Each of these conditions requires further hospitalization for treatment in addition to treatment for the overdose. 

If the person has an addiction to tramadol, they may also experience withdrawal symptoms during recovery from the overdose and require medical detox. Tramadol withdrawal symptoms may include:

  • Nausea
  • Sweating
  • Chills
  • Insomnia
  • Shaking
  • Nervousness
  • Hallucinations

Conclusion

Begin the path to lasting recovery.

Call Now (855) 960-5456

Tramadol is prescribed to treat moderate-to-severe pain. It’s important to follow dosing instructions carefully, as Tramadol can be habit-forming. Taking too much tramadol can result in an overdose and cause serious or even deadly effects, including trouble breathing, slowed heart rate, coma, or death. 

If you witness someone experiencing a tramadol overdose, call 911 immediately or get emergency medical care right away. If naloxone is available, give the person a dose as soon as possible and continue to do so until help arrives if symptoms return. 

Make sure they remain conscious and breathing. If you have any questions or concerns about your tramadol prescription or dosing schedule, speak with your doctor or healthcare professional.

Sources

Tramadol. Retrieved from from https://medlineplus.gov

Tramadol (Oral Route). Retrieved from from https://www.mayoclinic.org

HHS Office of the Secretary,Office. (2019, February 12). Opioid Overdose Prevention. Retrieved from from https://www.hhs.gov/surgeongeneral/priorities/opioids-and-addiction/opioids-overdose-prevention/index.html

National Institute on Drug Abuse. (2018, April 04). Opioid Overdose Reversal with Naloxone (Narcan, Evzio). Retrieved from from https://www.drugabuse.gov/related-topics/opioid-overdose-reversal-naloxone-narcan-evzio

Serotonin syndrome. (2017, January 20). Retrieved from from https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(855) 960-5456

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.